Thunderstorm Wind, Washington
- When
- June 23, 9:15 PM CST
- Where
- Washington County, Copan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.900, -95.930
Strong thunderstorm wind blew down several large trees.
Thunderstorms developed over portions of northeast Oklahoma along a weak cold front and several outflow boundaries, some of which produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Thunderstorms developed over portions of northeast Oklahoma along a weak cold front and several outflow boundaries, some of which produced damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 23, 8:22 PM CST, 53 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
922 PM CDT WED JUN 23 2010
.DISCUSSION...
THUNDER CLUSTER THAT DEVELOPED IN COWLEY COUNTY
KANSAS AND BUILT BACK INTO KAY AND GRANT COUNTY
OKLAHOMA IS ABOUT HISTORY. CLUSTER WAS MAKING
158 CG LIGHTNING AT 0040Z AND IS NOW DOWN TO 14.
OTHER THUNDER..SOUTHEAST KANSAS ALONG THE FRONT
ALSO STARTING TO DROP IN CG LIGHTNING. NOT MUCH
CHANGE TO AUSSIE POP OVERNIGHT. LOWERED MINIMUM
TEMPERATURE A FEW DEGREES FAR NORTH DUE TO COOL
OUTFLOW. ALSO DROPPED SOUTHEAST OKLAHOMA / WEST
CENTRAL ARKANSAS EVENING CHANCE POP FOR EARLIER
DIURNALLY DRIVEN SHOWERS.
GW
&&
.PREV DISCUSSION... /ISSUED 626 PM CDT WED JUN 23 2010/
AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KMLC/KXNA/KFYV/KFSM.
EVENING AVIATION IMPACTS WILL BE TIED TO CONVECTIVE EVOLUTION ALONG
SLOW MOVING COLD FRONT NOW ACROSS SOUTHERN KANSAS. UNCERTAINTIES
IN BOTH COVERAGE AND DURATION OF THESE STORMS WILL LIMIT MENTION
TO VCTS ACROSS NORTHERN SITES TONIGHT. THIS BOUNDARY WILL SLIDE
FURTHER SOUTH WITH AN INCREASE IN AFTERNOON STORMS TOMORROW WITH
PERIODIC MVFR FLIGHT IMPACTS FROM NW AR INTO SE OK.
PREV DISCUSSION... /ISSUED 407 PM CDT WED JUN 23 2010/
DISCUSSION...
AT 3PM A COLD FRONT EXTENDED FROM THE KANSAS CITY
AREA TO JUST SOUTH OF WICHITA AND ON INTO NORTHWEST
OKLAHOMA. SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE FRONT IN THE NEXT FEW HOURS AS IT
MOVES INTO OUR FORECAST AREA. HAVE GONE ABOVE GFS MOS
RAIN CHANCES FOR TONIGHT AS MOST MODELS HAVE AT LEAST
SOME PRECIP INTO OSAGE COUNTY THIS EVENING. THE FLOW
ALOFT IS WEAK...BUT ENOUGH INSTABILITY IS IN PLACE FOR
A LIMITED SEVERE STORM RISK THIS EVENING.
IN ADDITION...ISOLATED THUNDERSTORMS HAVE DEVELOPED IN
TERRAIN SOUTHEAST OF FORT SMITH. ISOLATED STORMS WILL
PERSIST TO AROUND SUNSET IN PARTS OF WEST-CENTRAL ARKANSAS
AND FAR SOUTHEAST OKLAHOMA. A STRONG INSTABILITY-DRIVEN
STORM IS POSSIBLE IN THESE AREAS AS WELL.
THE ACTIVITY SHOULD DIMINISH IN NORTHEAST OKLAHOMA WITH TIME
TONIGHT...BUT GIVEN THE TROPICAL-LIKE AIR MASS IN PLACE WE HAVE
CARRIED RAIN CHANCES INTO EASTERN OKLAHOMA AND FAR NORTHWEST
ARKANSAS FOR THE OVERNIGHT.
ON THURSDAY...THE FRONT ITSELF WILL BEGIN TO WASHOUT AND OUR
AREA WILL BE THE PIVOT-POINT AS TO OUR WEST THE FRONT WILL BEGIN
TO LIFT NORTH...AND TO OUR EAST IT WILL TRY TO DRIVE A LITTLE FURTHER
SOUTH. BUT THE THE COMBINATION OF DRIVING UNDER THE STRONG
UPPER RIDGE AND THE TERRAIN IN THE REGION SHOULD MEAN THAT THE REAL
FRONT NEVER GETS PAST EXTREME NORTHEAST OKLAHOMA AND FAR NORTHWEST
ARKANSAS...BUT A WIND SHIFT AND STORM BOUNDARY WILL WORK INTO THE
RED RIVER VALLEY. MODEL CAPES NEAR 4000 J/KG WILL BE IN THE AREA
TOMORROW NEAR THE FRONT AND BOUNDARIES AND RESULT IN SOME SCATTERED
STORMS. AGAIN THE FLOW ALOFT WILL BE WEAK...BUT A LIMITED SEVERE RISK
WILL OCCUR DUE TO THE STRONG INSTABILITY. THE PRESENCE OF THE
FRONT AND STORMS MEANS SOME AREAS WILL SEE LOCAL BREAKS IN THE HEAT.
GIVEN THE IMPACTS OF THE FRONT AND THE ASSOCIATED UNCERTAINTY...WE HAVE
CONVERTED THE EXCESSIVE HEAT WARNING TO AN ADVISORY. IF LATER INFORMATION
SUGGESTS LESS POTENTIAL FOR CLOUDS OR STORMS...A NEW WARNING COULD BE
REQUIRED.
ON FRIDAY AND SATURDAY...THE WEAK DISTURBANCE NEAR SOUTHWEST LOUISIANA AND
EAST TEXAS WILL DRIFT NORTH AND NORTHEAST. RIGHT NOW THE BULK OF THE
MOISTURE APPEARS SET TO TRACK JUST EAST OF OUR AREA...BUT ANY WEST
ADJUSTMENT IN THE TRACK OF THIS SYSTEM WILL NECESSITATE INCREASING
POPS AND QPF.
THE DEGREE THAT THE DEW POINTS CAN CONTINUE TO MIX AWAY WILL HINGE
ON THE RAINFALL IN THE NEXT COUPLE DAYS. OVERALL THERE IS A TREND FOR
SLOWLY DECREASING THE DEW POINTS WITH TIME. ESPECIALLY IN WESTERN SECTIONS...
BUT THAT COULD ALL BE OFFSET BY THUNDERSTORMS IN THE NEXT COUPLE OF
DAYS. A REAL AIR MASS CHANGE AND BREAK IN THE HEAT SEEMS INCREASINGLY
LIKELY FOR EARLY NEXT WEEK.
FOR NOW WE WILL JUST EXTEND THE HEAT ADVISORY INTO TOMORROW EVENING...
PENDING THE EVOLUTION OF THE STORMS IN THE NEXT 24 HOURS...BUT WE BELIVE
A HEAT ADVISORY WILL BE NEEDED INTO SATURDAY FOR SOME PARTS OF THE AREA.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 75 93 74 96 / 40 30 20 10
FSM 75 95 74 94 / 30 50 40 20
MLC 73 96 75 96 / 10 40 30 10
BVO 70 91 72 95 / 50 20 10 10
FYV 71 90 71 91 / 20 40 30 20
BYV 72 89 70 91 / 30 40 20 20
MKO 72 95 74 95 / 20 40 30 10
MIO 71 91 72 95 / 40 30 10 10
F10 73 95 74 96 / 30 40 30 10
HHW 75 97 75 95 / 20 50 50 20
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 11 PM THURSDAY FOR OKZ049-OKZ053-OKZ054-
OKZ055-OKZ056-OKZ057-OKZ059-OKZ060-OKZ061-OKZ062-OKZ064-
OKZ065-OKZ066-OKZ067-OKZ068-OKZ070-OKZ071-OKZ072-OKZ073-
OKZ074-OKZ075-OKZ076.
AR...HEAT ADVISORY UNTIL 11 PM THURSDAY FOR ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...21
LONG TERM....07HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 514 PM CDT WED JUN 23 2010 ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 448 PM CDT WED JUN 23 2010 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TONIGHT. THUNDERSTORMS WITH DANGEROUS LIGHTNING. RISK...LIMITED. AREA...NORTHEAST OKLAHOMA AND WEST CENTRAL AND NORTHWEST ARKANSAS. ONSET...THIS EVENING. DANGEROUS HEAT. RISK...ELEVATED. AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS. ONSET...ONGOING. DISCUSSION... A WEAK COOL FRONT WILL SETTLE INTO NORTHEAST OKLAHOMA FROM KANSAS OVERNIGHT. THIS WILL SET OFF SOME THUNDERSTORMS...A FEW STRONG... BUT BELOW SEVERE THRESHOLDS. THE AREA AT GREATEST RISK OF THUNDERSTORMS WILL BE TO THE NORTHWEST OF INTERSTATE 44. ANY ISOLATED THUNDERSTORMS THAT DO FORM IN SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS EARLY THIS EVENING WILL DISSIPATE BY LATE EVENING. TEMPERATURES WILL GRADUALLY FALL THIS EVENING. URBAN AREAS WILL BE SLOWEST TO COOL. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THURSDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL. FRIDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL. SATURDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL. SUNDAY...THUNDERSTORM POTENTIAL. MONDAY...THUNDERSTORM POTENTIAL. TUESDAY...NO HAZARDS. EXTENDED DISCUSSION... THE SURFACE FRONT WILL LOSE DEFINITION AS IT DRIFTS SOUTH THURSDAY. HOWEVER...THE FRONTAL BOUNDARY WILL ENHANCE THUNDERSTORM CHANCES DURING THE AFTERNOON AND EVENING HOURS. HEAT AND HUMIDITY WILL REMAIN A CONSTANT INTO THE WEEKEND...AS WILL A RISK OF THUNDERSTORMS. EVEN WITH SLIGHTLY LOWER DEWPOINTS AFTERNOON HEAT INDEX VALUES ARE PROJECTED TO BE NEAR 105...PARTICULARLY IN URBAN AREAS. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
954 PM CDT WED JUN 23 2010
OKZ054-055-240400-
OSAGE OK-WASHINGTON OK-
954 PM CDT WED JUN 23 2010
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1100 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
NORTHERN WASHINGTON AND NORTHEASTERN OSAGE
AT 954 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 17 MILES NORTH OF HULAH TO 20 MILES WEST OF HULAH...
MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THESE STORMS INCLUDE...HULAH AND COPAN.
THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3700 9579 3695 9579 3695 9581 3689 9582
3688 9633 3700 9641
TIME...MOT...LOC 0254Z 321DEG 11KT 3715 9592 3702 9636The Tulsa radar (KINX), 87 km away, was scanning. The volume nearest the first event began at 03:15 UTC.
7 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm wind blew down several large trees.
Strong thunderstorm wind blew down several large trees.
Strong thunderstorm wind blew down several large trees.
Strong thunderstorm wind blew down several large trees and damaged the roof of a home near Ogelsby.
The media estimated 60 mph thunderstorm winds at the intersection of Highways 20 and 75.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239844, 239845, 239846, 239847, 239848, 239849, 239850.